California, 2024

Lightning Strike in California, June 24, 2024

June 24, 2024 · NWS HNX · 1 event in 1 county or zone

Moisture from the remains of Atlantic Tropical Storm Alberto wrapped around high pressure centered over the Desert Southwest the pulled up north behind it into central California on June 24 and 25. The result of this was thunderstorms which had little to no precipitation with them on both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Moisture from the remains of Atlantic Tropical Storm Alberto wrapped around high pressure centered over the Desert Southwest the pulled up north behind it into central California on June 24 and 25. The result of this was thunderstorms which had little to no precipitation with them on both days. One cluster of thunderstorms produced dry lightning which ignited several wildfires east of Reedley during the afternoon of June 24 which became known as the Fresno Lightning Complex Fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 24, 2:00 AM PST, 12 hours earlier. Its key messages:

  • 1. Temperatures will be around 10 to 15 degrees above average Today with widespread triple digit highs across the lower elevations. A Heat Advisory is in effect through Tuesday morning. 2. There is a 40 to 70 percent probability of high temperatures of at least 105 degrees or above across most of the San Joaquin Valley this afternoon. 3. Above average heat will continue this week, with 100 degree heat persisting for many locations through Wednesday. 4. There is a 10 to 20 percent probability for thunderstorms This afternoon and Tuesday afternoon along the Sierra Nevada crest from Yosemite National Park to Kings Canyon and Sequoia National Park.
Area forecast discussion, Jun 24, 2:00 AM PST, 12 hours before
Area Forecast Discussion
National Weather Service Hanford CA
300 AM PDT Mon Jun 24 2024

.KEY MESSAGES...
1. Temperatures will be around 10 to 15 degrees above average
Today with widespread triple digit highs across the lower
elevations. A Heat Advisory is in effect through Tuesday
morning.

2. There is a 40 to 70 percent probability of high temperatures
of at least 105 degrees or above across most of the San Joaquin
Valley this afternoon.

3. Above average heat will continue this week, with 100 degree
heat persisting for many locations through Wednesday.

4. There is a 10 to 20 percent probability for thunderstorms
This afternoon and Tuesday afternoon along the Sierra Nevada
crest from Yosemite National Park to Kings Canyon and Sequoia
National Park.

&&

.DISCUSSION...
The Heat-Wave continues as triple digits and new record highs
were observed on Sunday. Merced reached 108 degrees, which broke
the old record of 107 degrees last set in 1939. The ridge of
high pressure responsible for the weekend heat remains anchored
over the South as the Heat-Wave will continue for at least one
more day. The position of the ridge also allowed remnant
moisture from Tropical Cyclone Alberto to surge northwest and
into a large portion of the district. The increase in moisture
allowed for afternoon convective development as isolated showers
and thunderstorms popped-up before sunset. With little change
expected today, will see heat and afternoon convection occur one
more time. The development of a disturbance moving across the
Pacific Northwest around the mid-week period will bring an end
to the heat, but will increase the threat of thunderstorms
across the area. The remainder of the week will see a cooling
trend before warming begins early next week.

High-Res Short-range Ensemble Probability of Exceedance (PoE)
places a 40 to 70 percent chance of reaching 105 degrees across
the San Joaquin Valley today. These percentages allow for higher
confidence in maintaining the Heat Advisory today. In addition,
ensemble mean instability does show enough energy to fire-off a
slight chance of showers and thunderstorms (10-20 percent).
Therefore, a repeat of Sunday will be observed this Monday. The
only uncertainty will be the amount of cloud cover which can
hinder afternoon heating. Yet, will allow the heat-wave to
continue for one more day.

Uncertainty in the heat exist on Tuesday as a disturbance
pushes into the Pacific Northwest on Tuesday and Wednesday.
High-Res Short-range ensemble and long-range ensembles showing
the introduction of the short-wave trof moving ashore close to
the mid-week period. While ensemble do drop the PoE of reaching
105, then also have 50-70 percent PoE of reaching 100 degrees.
Therefore, while still hot, will re-evaluate the continuation of
the Heat Advisory later today. However, confidence in
convective activity is still high as stronger thunderstorm
development will occur across the Sierra Nevada and locations
eastward.

While the initial onset of disturbance’s passage will occur on
Tuesday and Wednesday, Central California will feel the full
effect of the disturbance by Thursday. Ensemble Cluster Analysis
is showing a strong signal toward having the disturbance cross
the region between Thursday and Friday. As the disturbance moves
through, more significant cooling and strong winds will develop.
Messaging has started on windy conditions on Thursday as well as
having temperature return to near normal conditions. Friday and
the weekend will see a slow rise in temperatures as the lower
elevations see triple digits toward the end of next weekend.

&&

.AVIATION...
A 10-20 percent chance of thunderstorm development from 20Z
today through 02Z Tuesday across the Sierra Nevada and Kern
Mountains. VFR conditions will prevail across the Central CA
interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 AM PDT Tuesday for CAZ300>317-319-321-
332.

&&

Operations.......Molina
Support/IDSS.....JPK

weather.gov/hanford

In the hours before

Special weather statement, Jun 24, 1:13 PM PST, 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
213 PM PDT Mon Jun 24 2024

CAZ306-307-312-319-242145-
Fresno-Clovis CA-Visalia - Porterville - Reedley CA-Caruthers -
San Joaquin - Selma CA-Fresno-Tulare Foothills CA-
213 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRESNO COUNTY THROUGH
245 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm over
Del Rey, or 11 miles south of Clovis, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sanger, Reedley, Selma, Parlier, Del Rey, and Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 11966 3668 11972 3684 11946 3669 11930
TIME...MOT...LOC 2113Z 242DEG 22KT 3666 11962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW
Special weather statement, Jun 24, 1:17 PM PST, 43 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
217 PM PDT Mon Jun 24 2024

CAZ319-320-325-327-242145-
Kaiser to Rodgers Ridge CA-San Joaquin River Canyon CA-Fresno-
Tulare Foothills CA-Fresno-Tulare Lower Sierra CA-
217 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MADERA AND CENTRAL
FRESNO COUNTIES THROUGH 245 PM PDT...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Clovis, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hurley, Shaver Lake, Mountain Rest, and Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3693 11956 3701 11962 3717 11936 3701 11923
TIME...MOT...LOC 2116Z 243DEG 19KT 3699 11951

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW
Special weather statement, Jun 24, 1:41 PM PST, 19 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
241 PM PDT Mon Jun 24 2024

CAZ317-318-242215-
Mariposa-Madera Lower Sierra CA-Mariposa Madera Foothills CA-
241 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MARIPOSA AND
CENTRAL MADERA COUNTIES THROUGH 315 PM PDT...

At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bootjack, or 19 miles southwest of Yosemite South
Entrance, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oakhurst, Bootjack, Ahwahnee, and Metcalf Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 12002 3732 12007 3749 11975 3731 11964
TIME...MOT...LOC 2141Z 244DEG 33KT 3733 11991

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW
Special weather statement, Jun 24, 1:44 PM PST, 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
244 PM PDT Mon Jun 24 2024

CAZ319-320-327-242215-
Kaiser to Rodgers Ridge CA-Fresno-Tulare Foothills CA-Fresno-
Tulare Lower Sierra CA-
244 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRESNO COUNTY THROUGH
315 PM PDT...

At 243 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Sanger, or 18 miles east of Clovis, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Balch Power House, Fence Meadow, and Trimmer Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 11940 3691 11946 3706 11918 3691 11904
TIME...MOT...LOC 2143Z 244DEG 22KT 3689 11937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW
Special weather statement, Jun 24, 1:45 PM PST, 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
245 PM PDT Mon Jun 24 2024

CAZ319-320-327-242215-
Kaiser to Rodgers Ridge CA-Fresno-Tulare Foothills CA-Fresno-
Tulare Lower Sierra CA-
245 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FRESNO COUNTY
THROUGH 315 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Clovis, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shaver Lake, Mountain Rest, Tamarack Summit, Shaver Lake 3ne, and
Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3698 11937 3705 11942 3724 11910 3710 11897
TIME...MOT...LOC 2145Z 239DEG 29KT 3705 11929

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW
Special weather statement, Jun 24, 1:54 PM PST, 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
254 PM PDT Mon Jun 24 2024

CAZ312-319-320-242230-
Visalia - Porterville - Reedley CA-Fresno-Tulare Foothills CA-Fresno-
Tulare Lower Sierra CA-
254 PM PDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TULARE AND CENTRAL
FRESNO COUNTIES THROUGH 330 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orange Cove, or 20 miles north of Visalia, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Storm may produce less than 0.1 IN of rain with
         frequent lightning.

Locations impacted include...
Reedley, Dinuba, Orange Cove, and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3655 11938 3660 11944 3678 11931 3670 11916
TIME...MOT...LOC 2152Z 222DEG 19KT 3662 11937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EW

The radar

The San Joaquin Valley radar (KHNX), 57 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fresno

When
June 24, 2:00 PM PST to 8:00 PM PST
Where
Fresno County, 1.89 mi W of Squaw Vly
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
36.746, -119.284

Dry lightning sparked several wildfires during the afternoon and evening of June 24 east of Reedley and Sanger. These fires became known as the Fresno Lightning Complex which resulted in several evacuations as the fires spread rapidly due to heavy fuel loading. The transmitter for KVPT Channel 18 was destroyed by one of the fires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179415.